Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Sep 25, 2018, 4:01 PM CDT for 8 counties in Illinois. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2018, 4:01 PM CDT (21:01 UTC)
- Expired
- Sep 25, 2018, 5:00 PM CDT
- In force
- 59 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Boone County, IL, DeKalb County, IL, Kane County, IL, Kendall County, IL, LaSalle County, IL, Lee County, IL, McHenry County, IL, Ogle County, IL
The radar
The Chicago radar (KLOT), 68 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 25, 1:36 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:22 PM CDT, 39 minutes earlier.
Area forecast discussion, Sep 25, 3:22 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
322 PM CDT Tue Sep 25 2018
.SHORT TERM...
207 PM CDT
Through tonight...
Mainly a mesoscale discussion...Concerns center on thunderstorms
later this afternoon and evening. A severe thunderstorm watch has
been issued for a good portion of northern Illinois.
Forcing and instability is still working its way east ahead of a
cold front across Iowa. While isolated development is possible
ahead of the front, the majority of the forcing is tied to the
front itself. The corridor downstream of more active thunderstorms
across Iowa is favorable for continued development or
intensification as we have been able to heat up a bit after
morning cloudiness. There is an 18z sounding out of the Quad
Cities, KDVN, has depicted some mixing out of the dewpoints which
is fairly representative of what has been occurring across
northeast Illinois.
As far as hazards, the storms being on the front have largely
taken on a linear shape already this afternoon, with stronger
portions of the line depicting a decent wind signature on a few of
the storms. Therefore, damaging winds remains the primary concern.
Upstream in Iowa, effective shear is 45-55 kt which is more than
sufficient for rotating storms, which has been observed by radar
and spotters in Iowa. There is a closed surface low across Iowa
that will spread northeast into Wisconsin. This feature is likely
contributing to higher helicity values and will be the corridor
where if any tornadoes were to form, this would be area. This
corridor will shift into north central Illinois and the I-39
corridor later this afternoon, and thus will be something to watch
for. As the low continues northeast, this threat becomes lower
farther east, but we do expect shear to increase as storms
approach our area given the approach of the positively tilted
trough. A severe thunderstorm watch was issued as damaging winds
do remain the main hazard, but the watch mentions possible
tornadoes as well. Mid level lapse rates suggest hail is not as
big of a concern, but certainly possible with any supercells.
Most of the thunderstorms will be confined to a several hour
period around the cold front. Expect gusty southwest winds to
around 20 kt ahead of the front. A few isolated/widely scattered
showers or storms are possible by mid afternoon, but the main
window for severe storms will be late afternoon around the
Rockford area, and 7-9 pm around the Chicago area. The storms will
be arriving closer to Chicago after peak heating, and thus
confidence on how strong/severe storms will be closer to Lake
Michigan is lower. Certainly the forcing and shear will still be
sufficient. But thunderstorms should survive to the lake
regardless.
Behind the front winds will head to NW and gust into the middle
20s overnight, with lows falling into the 40s outside of Chicago.
KMD
&&
.LONG TERM...
322 PM CDT
Wednesday through Tuesday...
Following tonights cold frontal passage expect a bit breezy, but
pleasant weather across the area for Wednesday as surface high
pressure settles over the lower Missouri Valley. Expect high
temperatures to get into the low to mid 60s areawide, with some
upper 60s possible south. Following a chilly Wednesday night, with
lows likely to fall into the lower 40s outside of Chicago, expect
a bit warmer temperatures to move into the area for Thursday as
the winds turn southwest during the day. This warmer airmass on
Thursday should allow temperatures to top out around 70 degrees.
The weather pattern looks to become a bit more active and
significantly cooler again for Friday and Saturday as another
cold front drops over the area into Friday morning. Forecast
guidance continues to show a lower amplitude impulse shifting
into the region within the larger scale trough in place over the
north central CONUS late Friday. Given the sharpening baroclinic
zone that this feature would induce, it appears that a cool f-gen
driven band of rain could develop over the area sometime either
later Friday. Surface high pressure then looks to build over the
area later Friday night into Saturday. If skies end up clearing
out late Friday night, temperatures could fall into the 30s to
lower 40s outside of Chicago. If temperatures are able to fall
into the 30s over north central IL some patchy frost would not be
out of the question, but we will leave this mention out of the
forecast at this time. Temperatures on Saturday are likely to be
the coolest of the season, with highs possibly remaining in the
50s north of I-80, and in the lower 60s far south.
Medium range guidance is in decent agreement in reloading the
western U.S. trough over the weekend and ejecting another system
out toward the Great Lakes region early next week. Current model
runs track this wave sufficiently far north to drag unseasonably
warm and moist air back north into the area for a time early next
week. Still a lot of time for this solution to change, so stay
tuned.
KJB/Izzi
&&
.AVIATION...
For the 18Z TAFs...
Concerns center on thunderstorms later this afternoon and evening.
MVFR clouds have generally gone scattered with bases generally
VFR. Cannot rule out some MVFR bases but with warming they should
generally remain VFR.
Forcing and instability is still working its way east. Most of the
thunderstorms will be confined to a several hour period around the
cold front. Expect gusty southwest winds to around 20 kt ahead of
the front. A few isolated/widely scattered showers or storms are
possible by mid afternoon, but the main window for gusty storms
will be 22z- 24z around RFD, and 00z-03z around the Chicago
terminals. There could be a period of strong winds with these
storms, highest chances near RFD. Confidence on thunderstorm
occurrence at the terminals is medium-high with medium to high
confidence on timing within an hour or so. Confidence on coverage
duration of severe storms is low.
Behind the front winds will head to NW and gust into the middle
20s overnight, accompanied with MVFR cigs. West winds will then be
the rule tomorrow with VFR conditions.
KMD
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002...1 AM Wednesday to 4 PM
Wednesday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743...7 PM
Tuesday to 10 AM Wednesday.
Small Craft Advisory...LMZ744-LMZ745...10 PM Tuesday to 1 PM
Wednesday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Sep 25, 3:20 PM CDT, 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
320 PM CDT Tue Sep 25 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
262030-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
320 PM CDT Tue Sep 25 2018 /420 PM EDT Tue Sep 25 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited Tornado risk.
Elevated damaging wind risk...up to 60 mph.
Limited hail risk...up to Nickel size.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms are likely to move across the area this
evening. The greatest chance of thunderstorms, including some
potential for isolated severe thunderstorms is through 10 pm this
evening. The primary severe threat is isolated damaging wind gusts
up to 60 mph. An isolated tornado or two also cannot be ruled
out.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Sunday and Monday...
Limited Thunderstorm Risk.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed through this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east northeast at 45 mph.
LMZ740>745-262030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
320 PM CDT Tue Sep 25 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Significant Thunderstorm Risk...with an associated:
Limited Waterspout Risk.
Elevated thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday...
Hazardous conditions for small craft are likely.
Sunday and Monday...
Limited Thunderstorm Risk.
KJB
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:15 AM CDT | Small Craft Advisory | LOT | 37 hr | |
| Sep 25, 3:27 PM CDT | Severe Thunderstorm Warning | LOT | Lee, Ogle, Winnebago | 48 min |
| Sep 25, 4:34 PM CDT | Special Marine Warning | LOT | 116 min | |
| Sep 25, 4:52 PM CDT | Special Weather Statement | LOT | LaSalle | 38 min |
| Sep 25, 4:52 PM CDT | Severe Thunderstorm Warning | LOT | Cook, DuPage, Kane, Kendall, Lake, McHenry and 1 more | 68 min |
| Sep 25, 5:35 PM CDT | Special Weather Statement | LOT | Grundy, Will | 55 min |
| Sep 25, 5:59 PM CDT | Special Weather Statement | LOT | Kankakee, Will | 61 min |
| Sep 25, 6:25 PM CDT | Special Marine Warning | LOT | 50 min | |
| Sep 25, 6:29 PM CDT | Severe Thunderstorm Warning | LOT | Cook | 31 min |
| Sep 25, 6:54 PM CDT | Special Weather Statement | LOT | Iroquois | 66 min |
| Sep 25, 2:49 PM CDT | Beach Hazards Statement | LOT | Porter | 25 hr |
| Sep 25, 6:47 PM CDT | Severe Thunderstorm Warning | LOT | Porter | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.